Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 101, NWS Wichita, KS

May 22, 1999Barton County, Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 22, 1999, 8:56 PM CDT for Barton County, Russell County, Kansas. It was in force for 64 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 22, 1999, 8:56 PM CDT (01:56 UTC)
Expired
May 22, 1999, 10:00 PM CDT
In force
64 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Barton County, KS, Russell County, KS

The radar

The Dodge City radar (KDDC), 150 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 9:00 PM CDTThunderstorm Wind 52Victoria, KS
May 22, 9:00 PM CDTThunderstorm Wind 65Loretta, KS
May 22, 9:24 PM CDTThunderstorm Wind 53Russell, KS
May 22, 9:25 PM CDTThunderstorm Wind 61Lucas, KSHome and building damage, large grain bins and an elevator leg destroyed as well as head stone damage and grave markers blown over.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 4:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1999-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3327 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1999-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3327 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1179 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
3.1
Supercell composite
23.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KICT 230156 RRA
SVRICT
KSC009-167-230300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
856 PM CDT SAT MAY 22 1999

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARTON COUNTY IN CENTRAL KANSAS
  RUSSELL COUNTY IN CENTRAL KANSAS

* UNTIL 1000 PM CDT

* AT 856 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 21 MILES WEST OF
  LURAY TO 17 MILES SOUTHWEST OF ALBERT...OR ALONG A LINE EXTENDING
  FROM 27 MILES NORTHWEST OF RUSSELL TO 28 MILES WEST OF GREAT
  BEND...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORMS WILL BE...
  NEAR ALBERT AROUND 910 PM CDT
  NEAR OLMITZ AROUND 915 PM CDT
  NEAR RUSSELL AROUND 920 PM CDT
  NEAR LURAY AROUND 925 PM CDT
  NEAR GREAT BEND AROUND 930 PM CDT
  NEAR DORRANCE AROUND 935 PM CDT

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3928 9917 3821 9939 3822 9851 3922 9849

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:20 PM CDT, 5 hours 36 minutes earlier.

Area forecast discussion, May 22, 3:20 PM CDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION...CORRECTED TIME
NATIONAL WEATHER SERVICE WICHITA KS
320 PM CDT SAT MAY 22 1999

THUNDERSTORMS ARE THE IMMEDIATE CONCERN THIS FORECAST PACKAGE.
EARLY MORNING CONVECTION TO THE NORTH AND WEST SHOWING WEAKENING
TREND OVERALL AS IT MOVES TO THE SOUTHEAST.  NEW CONVECTION HAS BEEN
FIRING ALONG OUTFLOW BOUNDARY TO THE SOUTH IN AREA OF HIGHER
INSTABILITY.  LATEST SURFACE ANALYS HAS LWR TO MID 60 DWPTS ACROSS
FCST AREA WITH PORTIONS OF THE WEST RECEIVING FULL SUN.  VISIBLE
SATELLITE SHOWING SEVERAL OUTFLOW BOUNDARIES TRAVERSING CWA WITH
MUCH WEAKER CONVECTION SCATTERED ALONG THEM.

MAIN SYSTEM STILL FORECAST TO MOVE THROUGH TONIGHT WITH THE BEST
CHANCE FOR PRECIPITATION. MODELS IN FAIRLY GOOD AGREEMENT MOVING THE
SYSTEM ACROSS THROUGH 24 HOURS HOWEVER ETA IS A BIT FASTER AND
PREFER A SLIGHTLY SLOWER SOLN.  SHOULDNT HAVE A PROBLEM GETTING
STORMS TO FIRE ALONG AND AHEAD OF THE FRONT WITH NUMEROUS BOUNDARIES
LAYING ABOUT AND GOOD LIFT INDICATED.  WILL CONTINUE LIKELY POPS FOR
ENTIRE CWA OVERNIGHT WITH PRECIPITATION ENDING SUNDAY MORNING.

REST OF THE FORECAST BEYOND SUNDAY A.M. LOOKS TO BE RATHER QUIET
WITH HIGH PRESSURE BUILDING THROUGH 48 HOURS.  TEMPERATURES TO BE
AOA NORMAL AND PREFER SLIGHTLY WARMER THAN GUIDANCE NUMBERS.

IN THE EXTENDED PERIODS...STAGNANT UPPER LOW CURRENTLY OVER SWRN
U.S. FORECAST TO MOVE INTO KANSAS BY DAY 5.  SOME DIFFERENCES IN THE
MEDIUM RANGE MODELS BY THE END OF THE PERIOD BUT ALL ARE SHOWING A
DECENT PIECE OF ENERGY MOVING INTO CWA.  WILL INTRODUCE POPS FOR
THURSDAY.

FCSTID = 16
ICT   62  79  52  82 /  70  30   0   0
HUT   61  78  51  81 /  70  30   0   0
EWK   61  77  51  82 /  70  30   0   0
EQA   62  78  51  81 /  70  30   0   0
WLD   63  79  52  83 /  70  30   0   0
RSL   58  75  49  82 /  70  10   0   0
GBD   59  75  50  82 /  70  10   0   0
SLN   60  76  51  83 /  70  10   0   0
MPR   60  76  50  83 /  70  10   0   0
CFV   61  80  51  81 /  60  40   0   0
CNU   60  79  50  80 /  60  40   0   0
K88   60  79  50  80 /  60  40   0   0

.ICT...NONE.

In the hours before

Local storm report, May 22, 3:55 PM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
355 PM CDT SAT MAY 22 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0314 PM    15 ENE ARKANSAS CITY      KS   0.75 INCH HAIL
05/22/99   COWLEY                         REPORTED BY AGTAP SPOTTER

0323 PM    3 S UDALL                 KS   0.75 INCH HAIL
05/22/99   COWLEY                         REPORTED BY COWLEY CO. EOC

0327 PM    1 E WINFIELD              KS   0.75 INCH HAIL
05/22/99   COWLEY                         REPORTED BY 911 DISPATCH.

WIGHTMAN
Local storm report, May 22, 5:09 PM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
509 PM CDT SAT MAY 22 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1250 PM    2 W ARKANSAS CITY         KS   0.75 INCH HAIL
05/22/99   COWLEY                         REPORTED BY AGTAP SPOTTER

0100 PM    2 W ARKANSAS CITY         KS   1.00 INCH HAIL
05/22/99   COWLEY                         REPORTED BY AGTAP SPOTTER.

0110 PM    1 S ARKANSAS CITY         KS   0.88 INCH HAIL
05/22/99   COWLEY                         REPORTED BY 911 DISPATCH.

0314 PM    15 ENE ARKANSAS CITY      KS   0.75 INCH HAIL
05/22/99   COWLEY                         REPORTED BY AGTAP SPOTTER

0323 PM    1 E WINFIELD              KS   0.75 INCH HAIL
05/22/99   COWLEY                         REPORTED BY 911 DISPATCH.

0327 PM    3 S UDALL                 KS   0.75 INCH HAIL
05/22/99   COWLEY                         REPORTED BY COWLEY CO. EOC.

0400 PM    10 E ARKANSAS CITY        KS   0.75 INCH HAIL
05/22/99   COWLEY                         REPORTED BY AN AGTAP SPOTTER.

0420 PM    WINFIELD                  KS   FLOODING
05/22/99   COWLEY                         ROADS FLOODED NEAR THE STATE
                                          HOSPITAL IN WINFIELD.  RELAYED BY
                                          COWLEY COUNTY SHERIFFS OFFICE.

0420 PM    WINFIELD                  KS   FLOODING
05/22/99   COWLEY                         WATER WAS REPORTED OVER COWLEY
                                          HIGHWAY 1 APPROXIMATELY 1 MILE NORTH
                                          OF HIGHWAY 60...NEAR WINFIELD.
                                          REPORTED BY COWLEY COUNTY SHERIFFS
                                          OFFICE.

CARUSO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 9:37 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln68 min
May 22, 10:29 PM CDTSevere Thunderstorm WarningICTSaline31 min
May 22, 11:27 PM CDTSevere Thunderstorm WarningICTChase63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.